Publication Details

Category Text Publication
Reference Category Journals
DOI 10.1111/ele.13226
Document Shareable Link
Title (Primary) The dimensionality of stability depends on disturbance type
Author Radchuk, V.; De Laender, F.; Cabral, J.S.; Boulangeat, I.; Crawford, M.; Bohn, F.; De Raedt, J.; Scherer, C.; Svenning, J.-C.; Thonicke, K.; Schurr, F.M.; Grimm, V.; Kramer‐Schadt, S.
Journal Ecology Letters
Year 2019
Department OESA; iDiv
Volume 22
Issue 4
Page From 674
Page To 684
Language englisch
Keywords highlight; Community model; disturbance intensity; disturbance type; extinction; individual‐based model; invariability; persistence; recovery; resistance
Abstract Ecosystems respond in various ways to disturbances. Quantifying ecological stability therefore requires inspecting multiple stability properties, such as resistance, recovery, persistence and invariability. Correlations among these properties can reduce the dimensionality of stability, simplifying the study of environmental effects on ecosystems. A key question is how the kind of disturbance affects these correlations. We here investigated the effect of three disturbance types (random, species‐specific, local) applied at four intensity levels, on the dimensionality of stability at the population and community level. We used previously parameterized models that represent five natural communities, varying in species richness and the number of trophic levels. We found that disturbance type but not intensity affected the dimensionality of stability and only at the population level. The dimensionality of stability also varied greatly among species and communities. Therefore, studying stability cannot be simplified to using a single metric and multi‐dimensional assessments are still to be recommended.
Persistent UFZ Identifier
Radchuk, V., De Laender, F., Cabral, J.S., Boulangeat, I., Crawford, M., Bohn, F., De Raedt, J., Scherer, C., Svenning, J.-C., Thonicke, K., Schurr, F.M., Grimm, V., Kramer‐Schadt, S. (2019):
The dimensionality of stability depends on disturbance type
Ecol. Lett. 22 (4), 674 - 684